Economics at your fingertips  

Asymmetric and nonlinear inter-relations of US stock indices

Dimitrios Vortelinos (), Konstantinos Gkillas (Gillas), Costas Syriopoulos and Argyro Svingou
Authors registered in the RePEc Author Service: Costas P. Siriopoulos () and Konstantinos Gkillas ()

International Journal of Managerial Finance, 2017, vol. 14, issue 1, 78-129

Abstract: Purpose - The purpose of this paper is to examine the inter-relations among the US stock indices. Design/methodology/approach - Data of nine US stock indices spanning a period of sixteen years (2000-2015) are employed for this purpose. Asymmetries are examined via an error correction model. Non-linear inter-relations are researched via Breitung’s nonlinear cointegration, a M-G nonlinear causality model, shocks to the forecast error variance, a shock spillover index and an asymmetric VAR-GARCH (VAR-ABEKK) approach. Findings - The inter-relations are significant. The results are robust across all types of inter-relations. They are highest in the Lehman Brothers sub-period. Higher stability after the EU debt crisis, enhances independence and growth for the US stock indices. Originality/value - To the best of the knowledge, this is the first study to examine the inter-relations of US stock indices. Most studies on inter-relations concentrate on the portfolio analysis to reveal diversification benefits among various asset markets internationally. Hence this study contributes to this literature on the inter-relations of a specific asset market (stock), and in a specific nation (USA). The evident inter-relations support the notion of diversification benefits in the US stock markets.

Keywords: Non-linear; Stock markets; Crises; Inter-relations; G01; G11 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) ... d&utm_campaign=repec (text/html) ... d&utm_campaign=repec (application/pdf)
Access to full text is restricted to subscribers

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1108/IJMF-02-2017-0018

Access Statistics for this article

International Journal of Managerial Finance is currently edited by Dr Alfred Yawson

More articles in International Journal of Managerial Finance from Emerald Group Publishing Limited
Bibliographic data for series maintained by Emerald Support ().

Page updated 2023-06-15
Handle: RePEc:eme:ijmfpp:ijmf-02-2017-0018